Jump to content

Success with 5-HTP


Recommended Posts

So I decided to give 5-HTP another go to see if it would help my mood and it has surprisingly helped my visuals quite a bit.

I had been taking it for about a week before the last time I used MDMA that gave me HPPD so I figured if it had something to do with the drug having an adverse effect that it might be able to sort something out.

I can for sure say that the 5HTP has reduced my afterimages by A LOT!. I forgot the way lights used to fade after looking at them before Sunday night this past week. It's like you look at them and close your eyes and the image lingers for a very small split second and then fades. With HPPD it will stay there for atleast 1 minute, but usually longer for me.

I will continue to look at my visuals and see what else, if any, continue to get better.

  • Upvote 1
Link to comment
Share on other sites

It is a precursor ('ingredient') for serotonin. You can buy it at health-food stores here. Taking it will increase serotonin slightly (sort of super mild SSRI). Worth a try since it is mild and you don't need to go through doctors. It doesn't change dopamine (my favorite :P) but dopamine is only one piece of the puzzle.

http://en.wikipedia.org/wiki/5-Hydroxytryptophan

I can for sure say that the 5HTP has reduced my afterimages by A LOT

This is the first I've read of this benefit. This is great. Are these negative afterimages or positive ones?

Link to comment
Share on other sites

Yeah. I tried 5htp (while on Prozac) lol, and it didn't do much. but I've sent a letter to me doc saying keppra is a bit too much an assault on me old nervous system and I want to go down the dopamine route. Starting with Wellbutrin. I'm sure itl sharpen my blurred vision, help my depth perception and hopefully concentration and motivation. Got to get the right blend of meds, it's my New Years resolution lol.

Link to comment
Share on other sites

  • 2 weeks later...

UPDATE

Unfortunately the 5-htp while initially helping my negative aferimages and basically reverting them back to a normal visual response, has turned on me and ahs brought a few visuals that had faded so I am stopping the 5-htp trial.

This makes me curious. I wonder if, since I hadn;t taken anything in a long time that really affects the serotonin system a lot that the 5-htp, AT FIRST, made a positive impression on the receptors that had been affected by the MDMA causing HPPD and after MAYBE after they had been reactivated again with HPPD sensitivity they started the over activity with the 5-htp causing it.

Thought on the matter please. I'd like to talk a little more about this if anyone is interested.

Link to comment
Share on other sites

Even though l-tryptophan is an amino and thus 'safe', and even though it is a pre-pre-cursor for serotonin, that doesn't mean it gets you where you want.

Tryptophan makes Kynurenic acid which has neuroactive properties [ http://en.wikipedia..../Kynurenic_acid ]. Of itself, Kynurenic acid is not evil ... but it is inflammatory. During stress, more tryptophan is directed to Kynuretic acid, so you get less serotonin. This is what the famous 1969 paper called The Serotonin Hypothesis was about, not so much serotonin and depression as kynurenic acid and depression [ although this paper became the catalyst for developing SSRIs ] http://www.ncbi.nlm....les/PMC3021918/

So, in the end, start low and see how it goes. Nothing to be afraid of ... but if you suffer chronic stress/anxiety (which is common with HPPD), be particularly observant.

UPDATE

Unfortunately the 5-htp while initially helping my negative aferimages and basically reverting them back to a normal visual response, has turned on me and ahs brought a few visuals that had faded so I am stopping the 5-htp trial.

This makes me curious. I wonder if, since I hadn;t taken anything in a long time that really affects the serotonin system a lot that the 5-htp, AT FIRST, made a positive impression on the receptors that had been affected by the MDMA causing HPPD and after MAYBE after they had been reactivated again with HPPD sensitivity they started the over activity with the 5-htp causing it.

Thought on the matter please. I'd like to talk a little more about this if anyone is interested.

So typical, at first it helps, then the brain counteradjusts, then it doesn't help. Now that you have stopped, are you noticing changes are is it just going back to pre-5-HTP?

While negative afterimages improved, what were these new (returned) visual symptoms?

Link to comment
Share on other sites

Even though l-tryptophan is an amino and thus 'safe', and even though it is a pre-pre-cursor for serotonin, that doesn't mean it gets you where you want.

Tryptophan makes Kynurenic acid which has neuroactive properties [ http://en.wikipedia..../Kynurenic_acid ]. Of itself, Kynurenic acid is not evil ... but it is inflammatory. During stress, more tryptophan is directed to Kynuretic acid, so you get less serotonin. This is what the famous 1969 paper called The Serotonin Hypothesis was about, not so much serotonin and depression as kynurenic acid and depression [ although this paper became the catalyst for developing SSRIs ] http://www.ncbi.nlm....les/PMC3021918/

So, in the end, start low and see how it goes. Nothing to be afraid of ... but if you suffer chronic stress/anxiety (which is common with HPPD), be particularly observant.

So typical, at first it helps, then the brain counteradjusts, then it doesn't help. Now that you have stopped, are you noticing changes are is it just going back to pre-5-HTP?

While negative afterimages improved, what were these new (returned) visual symptoms?

The main one I noticed was when i Look at a light source and then look away I get this effect where mulitcolored dots will kind of "explode" like a firework or I used ana analogy before to explain this onw where its like using micorsoft paint and using the spray paint in a large area of effect. it looks like that except the multicolored dtos are sparkling. It only lasts a second or two though.

Link to comment
Share on other sites

The main one I noticed was when i Look at a light source and then look away I get this effect where mulitcolored dots will kind of "explode" like a firework or I used ana analogy before to explain this onw where its like using micorsoft paint and using the spray paint in a large area of effect. it looks like that except the multicolored dtos are sparkling. It only lasts a second or two though.

I understand exactly what you mean, i have that as well. If i look at a lamp and then look away i see (often green) sparks. They fade away after some seconds though. It looks kind of like sparklers.
Link to comment
Share on other sites

No exploding dots but I get a flash in this specific circumstance:

If it is dark (get up in the middle of night), turn on a light and see something very bright, look away, it will be dark then in about 1/4 sec the whole bright image will flash for about 1/4 sec then be gone. It is a positive afterimage.

Link to comment
Share on other sites

  • 2 years later...
  • 4 weeks later...

Definitely try 5HTP 200mg a day and see how it goes, I'm starting to sense a connection between missing 5HTP and an increase in symptoms. I have improved significantly since my last post, though my HPPD may be different from others as it was from ayahuasca which I haven't been able to find any stories linked to permanent HPPD. I could be 100% wrong on all this mind you, just my current opinion.

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
 Share

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.